Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 6, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 16, 2020, 3:00 PM PDT for El Dorado County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2020, 3:00 PM PDT (22:00 UTC)
- Expired
- Jul 16, 2020, 3:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County El Dorado County, CA
The radar
The Reno radar (KRGX), 108 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4087 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WUUS55 KREV 162200
SVRREV
CAC017-162245-
/O.NEW.KREV.SV.W.0006.200716T2200Z-200716T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
300 PM PDT Thu Jul 16 2020
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
El Dorado County in northern California...
* Until 345 PM PDT.
* At 259 PM PDT, a severe thunderstorm was located over Meyers, or
near South Lake Tahoe, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
South Lake Tahoe, Meyers, South Lake Tahoe Airport, Fallen Leaf
Campground and southern Lake Tahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Tahoe and Fallen Leaf Lake, get away from the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3894 12008 3897 11997 3884 11995 3882 12003
3884 12007
TIME...MOT...LOC 2159Z 255DEG 3KT 3888 12002
HAIL...1.25IN
WIND...60MPH
$$
JW2 follow-up statements
564
WWUS55 KREV 162218
SVSREV
Severe Weather Statement
National Weather Service Reno NV
318 PM PDT Thu Jul 16 2020
CAC017-162245-
/O.CON.KREV.SV.W.0006.000000T0000Z-200716T2245Z/
El Dorado CA-
318 PM PDT Thu Jul 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR EL DORADO COUNTY...
At 317 PM PDT, a severe thunderstorm was located over Meyers, or near
South Lake Tahoe, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, fencing and trees.
Locations impacted include...
South Lake Tahoe, Meyers, South Lake Tahoe Airport and Fallen Leaf
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Fallen Leaf Lake or southern Lake Tahoe, get away from
the water and move indoors or inside a vehicle. remember, lightning
can strike out to 15 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3894 12008 3897 11997 3884 11995 3882 12003
3884 12007
TIME...MOT...LOC 2217Z 255DEG 3KT 3888 12000
HAIL...1.25IN
WIND...60MPH
$$
JW289
WWUS55 KREV 162246
SVSREV
Severe Weather Statement
National Weather Service Reno NV
346 PM PDT Thu Jul 16 2020
CAC017-162252-
/O.EXP.KREV.SV.W.0006.000000T0000Z-200716T2245Z/
El Dorado CA-
346 PM PDT Thu Jul 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR EL DORADO COUNTY WILL EXPIRE
AT 345 PM PDT...
The storm which prompted the warning has weakened. However this
storm continues to impact Lake Tahoe with hail, gusty winds to 40
mph, and heavy rain.
Boaters should return to shore. Those relaxing on a Tahoe beach
should really consider sheltering inside a building or vehicle.
LAT...LON 3894 12008 3897 11997 3884 11995 3882 12003
3884 12007
TIME...MOT...LOC 2242Z 255DEG 3KT 3888 11998
$$
BrongWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:19 PM PDT, 41 minutes earlier.
Area forecast discussion, Jul 16, 2:19 PM PDT, 41 minutes before
Area Forecast Discussion National Weather Service Reno NV 219 PM PDT Thu Jul 16 2020 .SYNOPSIS... Fairly widespread thunderstorms for today and Friday with isolated storms possible, mainly confined to areas south of Highway 50, through early next week. Typical summer temperatures and afternoon breezes will persist over northeast California, the Sierra, and western Nevada into next week. && .DISCUSSION... Very warm temperatures and an increase in mid-level moisture over the last 24 hours are allowing thunderstorms to develop along the Sierra crest this afternoon and are expected to spread throughout much of the region today. The best storm coverage will continue to be along the Sierra crest through early afternoon, especially in Mono and Alpine counties. Storm motions are expected to be 5-10 mph to the northeast which will spread storms into west-central Nevada during the late afternoon and early evening hours. The main hazard will be the possibility of new lightning started fires as the extremely dry airmass the last few weeks has made the vegetation very receptive to ignition. For more info see the fire weather section below. Slow moving storms will also increase the chances for isolated flash flooding, especially over recent burn scars. Besides heating, there isn't much forcing so storms aren't expected to be especially strong, but could still produce isolated heavy rainfall up to 1-1.5 inches, small hail, and strong gusty winds around 50 mph. Storm potential continues to look a little better for Friday, especially into west central Nevada in the late afternoon. Storm motions will be a little faster on Friday which could allow a few storms to be on the stronger side. For the weekend and into early next week, isolated storms will remain possible mainly south of highway 50. Around the Tuesday/Wednesday time period an approaching low pressure could allow storms to form again in the northern Sierra and northeast California. Besides the storms, temperatures are expected to remain around 5 degrees above normal through the middle of next week with usual afternoon and evening breezes. -Zach && .AVIATION... Storms will be more widespread today, but the most favored area will continue to be along and east of the crest of Mono and Alpine counties moving slowly, 5-10 mph to the northeast into Southern Lyon/Mineral counties. Chances for thunderstorms today at area terminals: KMMH/TVL = 25-30% KCXP/KMEV/TRK= 20% KRNO= 15% Relatively widespread storms are expected again on Friday with storm motions up to 10-15 mph to the northeast which may allow a stronger storm or two to develop. Expect to see impacts including heavy rain, small hail, gusty erratic winds up to 50 mph, turbulence, and reduced visibility if any storms move directly over area terminals. -Hoon/Zach && .FIRE WEATHER... The thunderstorm forecast still appears to be on track. Red Flag Warnings continue for the southern Sierra Front into the Mammoth area. We are already getting buildups and thunderstorms near the crest in this area. With a bit more of a west push from the zephyr, these will spread east of 395 by evening. While the thunderstorms will be slow moving and produce rainfall, several dry strikes away from cores are likely. With min RH near 10%, fine fuels should be very receptive. The other area of concern will be the northern Sierra Front, particularly the Pine Nut, Virginia and Pah Rah ranges. While coverage may be slightly less here, latest convective models are showing more development along or just east of 395 along the northern Sierra Front. This is another area to be watched for an enhanced threat of new starts. Otherwise, more isolated storms remain possible late this afternoon and evening from the Tahoe Basin into Lassen County. More storms Friday, but there will be a little more moisture and better forcing. While storms will be moving slightly faster, they are anticipated to be stronger and wetter so no warnings are anticipated at this time. Still, there will remain the potential for isolated dry strikes starting new fires. This weekend looks like a lull in thunderstorms, confined more to the eastern Sierra. Then a weaker south flow develops with some moisture advection possible. This could lead to more thunderstorms by the middle of next week. X && .REV Watches/Warnings/Advisories... NV...Red Flag Warning until 9 PM PDT this evening NVZ421. CA...Red Flag Warning until 9 PM PDT this evening CAZ274. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Jul 16, 2:34 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL TAHOE VISTA 39.25N 120.05W
07/15/2020 E0.70 INCH PLACER CA PUBLIC
OFF AND ON SINCE 7 PM, WITH MODERATE TO
HEAVY RAIN.
&&Special weather statement, Jul 16, 2:56 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Reno NV
256 PM PDT Thu Jul 16 2020
CAZ072-NVZ002-162300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
256 PM PDT Thu Jul 16 2020
...STRONG THUNDERSTORM OVER SOUTH LAKE TAHOE AND MEYERS...
At 256 PM PDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or near South Lake Tahoe. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
South Lake Tahoe, Meyers, South Lake Tahoe Airport, Fallen Leaf
Campground and southern Lake Tahoe
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.
&&
LAT...LON 3895 12009 3898 11997 3884 11995 3882 12003
3883 12005 3883 12010
TIME...MOT...LOC 2156Z 258DEG 3KT 3888 12003
JWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:39 PM PDT | Special Weather Statement | REV | Alpine, Mono, Plumas | 111 min |
| Jul 16, 4:32 PM PDT | Flash Flood Warning | REV | Nevada | 118 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.